Proceedings of the Japan Academy, Series A, Mathematical Sciences

On critical Riemannian metrics for a curvature functional on 3-manifolds

Minyo Katagiri

Full-text: Open access


The normalized $L^2$-norm of the traceless part of the Ricci curvature defines a Riemannian functional on the space of metrics. In this paper, we will consider this functional on 3-manifolds.

Article information

Proc. Japan Acad. Ser. A Math. Sci., Volume 78, Number 4 (2002), 43-45.

First available in Project Euclid: 23 May 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58E11: Critical metrics
Secondary: 53C25: Special Riemannian manifolds (Einstein, Sasakian, etc.)

Critical metrics Riemannian functionals


Katagiri, Minyo. On critical Riemannian metrics for a curvature functional on 3-manifolds. Proc. Japan Acad. Ser. A Math. Sci. 78 (2002), no. 4, 43--45. doi:10.3792/pjaa.78.43.

Export citation


  • Anderson, M. T.: Extrema of curvature functionals on the space of metrics on 3-manifolds. Calc. Var. PDE, 5, 199–269 (1997).
  • Besse, A. L.: Einstein Manifolds. Erg. Math. Grenzgeb., Bd. 10, Springer, Berlin-Heidelberg-New York, pp. 1–510 (1987).
  • Gursky, M. J., and Viaclovsky, J. A.: A new variational characterization of three-dimensional space form. Invent. Math., 145, 251–278 (2001).
  • Lamontagne, F.: A critical metric for the $L^2$-norm of the curvature tensor on $S^3$. Proc. Amer. Math. Soc., 126, 589–593 (1998).
  • Palais, R. S.: The principle of symmetric criticality. Comm. Math. Phys., 69, 19–30 (1979).
  • Tanno, S.: Deformations of Riemannian metrics on 3-dimensional manifolds. Tôhoku Math. J., 27, 437–444 (1975).